Journal of Geometric Analysis

, Volume 21, Issue 1, pp 118–149 | Cite as

The Multilinear Strong Maximal Function

  • Loukas Grafakos
  • Liguang Liu
  • Carlos Pérez
  • Rodolfo H. Torres


A multivariable version of the strong maximal function is introduced and a sharp distributional estimate for this operator in the spirit of the Jessen, Marcinkiewicz, and Zygmund theorem is obtained. Conditions that characterize the boundedness of this multivariable operator on products of weighted Lebesgue spaces equipped with multiple weights are obtained. Results for other multi(sub)linear maximal functions associated with bases of open sets are studied too. Bilinear interpolation results between distributional estimates, such as those satisfied by the multivariable strong maximal function, are also proved.


Maximal operators Weighted norm inequalities Multilinear singular integrals Calderón–Zygmund theory Commutators 

Mathematics Subject Classification (2000)

42B20 42B25 46B70 47B38 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bagby, R.: Maximal functions and rearrangements: some new proofs. Indiana Univ. Math. J. 32, 879–891 (1983) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Coifman, R.R., Meyer, Y.: Commutateurs d’ intégrales singulières et opérateurs multilinéaires. Ann. Inst. Fourier (Grenoble) 28, 177–202 (1978) MATHMathSciNetGoogle Scholar
  3. 3.
    Coifman, R.R., Meyer, Y.: Au délà des opérateurs pseudo-différentiels. Astérisque, No. 57, Societé Mathématique de France (1979) Google Scholar
  4. 4.
    Córdoba, A.: On the Vitali covering properties of a differentiation basis. Studia Math. 57, 91–95 (1976) MATHMathSciNetGoogle Scholar
  5. 5.
    Córboda, A., Fefferman, R.: A geometric proof of the strong maximal theorem. Ann. Math. 102, 95–100 (1975) CrossRefGoogle Scholar
  6. 6.
    Cruz-Uribe, D., Martell, J.M., Pérez, C.: Sharp two-weight inequalities for singular integrals, with applications to the Hilbert transform and the Sarason conjecture. Adv. Math. 216, 647–676 (2007) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Fefferman, R.: Multiparameter Fourier analysis. In: Beijing Lectures in Harmonic Analysis. Annals of Math. Studies, vol. 112, pp. 47–130. Princeton University Press, Princeton (1986) Google Scholar
  8. 8.
    García-Cuerva, J., Rubio de Francia, J.L.: Weighted Norm Inequalities and Related Topics. North Holland, Amsterdam (1985) MATHGoogle Scholar
  9. 9.
    Grafakos, L.: Modern Fourier Analysis, 2nd edn. Graduate Texts in Mathematics, vol. 250. Springer, New York (2009) MATHGoogle Scholar
  10. 10.
    Grafakos, L., Kalton, N.: Some remarks on multilinear maps and interpolation. Math. Ann. 319, 151–180 (2001) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Grafakos, L., Torres, R.H.: Multilinear Calderón–Zygmund theory. Adv. Math. 165, 124–164 (2002) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Grafakos, L., Torres, R.H.: Maximal operator and weighted norm inequalities for multilinear singular integrals. Indiana Univ. Math. J. 51, 1261–1276 (2002) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Hagelstein, P., Stokolos, A.: An extension of the Córdoba–Fefferman theorem on the equivalence between the boundedness of certain classes of maximal and multiplier operators. C. R. Acad. Sci. Paris, Ser. I 346, 1063–1065 (2008) MATHMathSciNetGoogle Scholar
  14. 14.
    Hagelstein, P., Stokolos, A.: Tauberian conditions for geometric maximal operators. Trans. Am. Math. Soc. 361, 3031–3040 (2009) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Jawerth, B.: Weighted inequalities for maximal operators: linearization, localization, and factorization. Am. J. Math. 108, 361–414 (1986) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Jawerth, B., Torchinsky, A.: The strong maximal function with respect to measures. Studia Math. 80, 261–285 (1984) MATHMathSciNetGoogle Scholar
  17. 17.
    Jessen, B., Marcinkiewicz, J., Zygmund, A.: Note on the differentiability of multiple integrals. Fundam. Math. 25, 217–234 (1935) Google Scholar
  18. 18.
    Lerner, A.K., Ombrosi, S., Pérez, C., Torres, R.H., Trujillo–González, R.: New maximal functions and multiple weights for the multilinear Calderón–Zygmund theory. Adv. Math. 220, 1222–1264 (2009) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Lerner, A.K.: An elementary approach to several results on the Hardy–Littlewood maximal operator. Proc. Am. Math. Soc. 136, 2829–2833 (2008) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Moen, K.: Weighted inequalities for multilinear fractional integral operators. Collect. Math. 60, 213–238 (2009) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Muckenhoupt, B.: Weighted norm inequalities for the Hardy maximal function. Trans. Am. Math. Soc. 165, 207–226 (1972) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Neugebauer, C.J.: Inserting A p-weights. Proc. Am. Math. Soc. 87, 644–648 (1983) MATHMathSciNetGoogle Scholar
  23. 23.
    Pérez, C.: Weighted norm inequalities for general maximal operators. Publ. Mat. 35, 169–186 (1991) MATHMathSciNetGoogle Scholar
  24. 24.
    Pérez, C.: A remark on weighted inequalities for general maximal operators. Proc. Am. Math. Soc. 119, 1121–1126 (1993) MATHCrossRefGoogle Scholar
  25. 25.
    Pérez, C.: On sufficient conditions for the boundedness of the Hardy–Littlewood maximal operator between weighted L p-spaces with different weights. Proc. Lond. Math. Soc. (3) 71, 135–157 (1995) MATHCrossRefGoogle Scholar
  26. 26.
    Pérez, C.: Weighted norm inequalities for singular integral operators. J. Lond. Math. Soc. 49, 296–308 (1994) MATHGoogle Scholar
  27. 27.
    Pérez, C.: Two weighted inequalities for potential and fractional type maximal operators. Indiana Univ. Math. J. 43, 663–683 (1994) MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Pérez, C.: Endpoint estimates for commutators of singular integral operators. J. Funct. Anal. 128, 163–185 (1995) MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Pérez, C., Pradolini, G., Torres, R.H., Trujillo-González, R.: End-point estimates for iterated commutators of multilinear singular integrals. arXiv:1004.4976
  30. 30.
    Pérez, C., Torres, R.H.: Sharp maximal function estimates for multilinear singular integrals. Contemp. Math. 320, 323–331 (2003) Google Scholar
  31. 31.
    Rao, M.M., Ren, Z.D.: Theory of Orlicz Spaces. Marcel Dekker, New York (1991) MATHGoogle Scholar
  32. 32.
    Sawyer, E.T.: A characterization of a two-weight norm weight inequality for maximal operators. Studia Math. 75, 1–11 (1982) MATHMathSciNetGoogle Scholar
  33. 33.
    Tao, T.: A converse extrapolation theorem for translation-invariant operators. J. Funct. Anal. 180, 1–10 (2001) MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Wilson, M.: Littlewood–Paley Theory and Exponential-Square Integrability. Lectures Notes in Math., vol. 1924. Springer, Berlin (2008) MATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2010

Authors and Affiliations

  • Loukas Grafakos
    • 1
  • Liguang Liu
    • 2
  • Carlos Pérez
    • 3
  • Rodolfo H. Torres
    • 4
  1. 1.Department of MathematicsUniversity of MissouriColumbiaUSA
  2. 2.Department of Mathematics, School of InformationRenmin University of ChinaBeijingChina
  3. 3.Departamento De Análisis Matemático, Facultad de MatemáticasUniversidad De SevillaSevillaSpain
  4. 4.Department of MathematicsUniversity of KansasLawrenceUSA

Personalised recommendations